California, 2012

Debris Flows and Strong Wind in California, January 19 to 31, 2012

January 19 to 31, 2012 · NWS MTR · 10 events in 7 counties and zones

A storm system from the Gulf of Alaska brought gusty winds and periods of heavy rain across the San Francisco and Monterey Bay areas from January 19 through January 23.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$363,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A storm system from the Gulf of Alaska brought gusty winds and periods of heavy rain across the San Francisco and Monterey Bay areas from January 19 through January 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 19, 8:54 PM PST, 16 minutes earlier.

Area forecast discussion, Jan 19, 8:54 PM PST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
854 PM PST THU JAN 19 2012

.DISCUSSION...AS OF 8:50 PM PST THURSDAY...THE FIRST IN A SERIES
OF STORMS CONTINUES TO IMPACT THE BAY AREA AT THIS TIME. KMUX
RADAR INDICATES A DECENT AREA OF RAIN FALLING OVER THE SOUTHERN
HALF OF THE CWA. MUCH LIGHTER RADAR RETURNS ARE NOTED OVER
NORTHERN AREAS...BUT THIS IS A LITTLE MISLEADING. THE RADAR IS
OVERSHOOTING LOW LEVEL PRECIPITATION. AUTOMATED GAGES ACROSS THE
NORTH BAY AND MENDOCINO COUNTY STILL SHOW MEASURABLE
PRECIPITATION. NONE THE LESS...RAINFALL TOTALS WITH THE FIRST
SYSTEM ARE GREATEST OVER THE NORTH BAY. A QUICK SAMPLING SHOWS
VENADO AT 1.16 INCHES...LAKE SONOMA 0.71 INCHES...KENTFIELD 0.67
INCHES ENDING AT 8 PM. LOCATIONS FARTHER SOUTH WERE IN THE 0.05 TO
TO 0.10 INCH RANGE.

FOR THE REST OF TONIGHT...WARM SECTOR RAINS WILL CONTINUE AND BE
MOST NUMEROUS DURING THE EVENING HOURS. AS THE NIGHT PROGRESSES
SHOWER ACTIVITY WILL DECREASE BUT A CHANCE WILL REMAIN AS THE COLD
FRONT MOVES IN FROM THE NORTHWEST. WILL DO AN QUICK UPDATE FOR
TONIGHT TO FRESHEN UP WORDING TO MORE SHOWERS THAN STEADY RAINFALL.

THE MAIN EVENT IN THIS ACTIVE WEATHER PATTERN STILL APPEARS TO BE
WITH SYSTEM TWO FORECAST TO ARRIVE THE SECOND HALF OF FRIDAY INTO
SATURDAY. THE LATEST 00Z NAM IS STILL FORECASTING A MORE
SIGNIFICANT RAINFALL WITH SYSTEM TWO. RAINFALL AMOUNTS COULD BE
TWICE AS MUCH AS RAINFALL AMOUNTS FROM TODAY. IN ADDITION...HIGHER
RAINFALL AMOUNTS WILL DEFINITELY BE NOTICED ACROSS SOUTHERN AREAS.
GENERALLY SPEAKING...1-2 INCHES WILL BE POSSIBLE ACROSS THE N BAY
AND COASTAL MOUNTAINS AND 0.5-1 INCHES ELSEWHERE. WOULD NOT BE
SURPRISED IF THERE WERE A FEW JACKPOT LOCATIONS IN THE HILLS
CLOSE TO 3 INCHES AS 925MB FLOW OF 40 KTS LINES UP AGAINST THE
COAST. BY SATURDAY AFTERNOON...PRECIPITATION WILL GRADUALLY
DIMINISH AND REALLY BEGIN TO TAPER OFF SATURDAY NIGHT AND EARLY
SUNDAY. IN ADDITION...WINDS WILL BREEZY TO GUSTY AT TIMES WITH
SYSTEM TWO.

SUNDAY AFTERNOON INTO SUNDAY EVENING IS STILL A LITTLE TRICKY
GIVEN SOME UNCERTAINTY WITH SYSTEM THREE. LATEST MODELS DEVELOP RAIN
OVER THE NORTH BAY SUNDAY AFTERNOON AND THEN SPREAD IT SOUTHWARD
THROUGH THE EVENING. RAIN CHANCES DIMINISH SUNDAY NIGHT INTO
MONDAY.

DRY WEATHER RETURNS TO THE DISTRICT MONDAY AFTN...WITH DRY WEATHER
CONTINUING THROUGH THE WEEK AS A RIDGE BUILDS ALONG THE SOUTHERN
CALIFORNIA COAST. TEMPS WILL WARM UP TO ABOVE NORMAL BY THE MIDDLE
OF NEXT WEEK.

&&

.AVIATION...AS OF 5:55 PM PST THURSDAY...SOUTHERLY WINDS WILL
CONTINUE AS MULTIPLE COLD FRONTS MOVE ACROSS THE REGION. PERIODS
OF RAIN WILL TURN TO SHOWERS OVERNIGHT AS THE FIRST FRONT MOVES
THROUGH THE AREA. CIGS BETWEEN 2000-4000 FEET WILL CONTINUE THROUGH
MUCH OF THE FORECAST PERIOD. THE NEXT SYSTEM IS FORECAST TO MOVE
ACROSS THE DISTRICT FRIDAY WITH RAIN REDEVELOPING AND SOUTHEASTERLY
WINDS STRENGTHENING.

VICINITY OF KSFO...CIGS AROUND 2000 FEET THROUGH THIS EVENING
WITH MODERATE SE WINDS. WET RUNWAYS WILL CONTINUE THROUGH LATE
TONIGHT. -SHRA ANTICIPATED OVERNIGHT. SHOWERS TAPERING BY
SUNRISE FRIDAY. SE WINDS WILL CONTINUE THROUGH FRIDAY WITH RAIN
REDEVELOPING FRIDAY AFTERNOON.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MONTEREY BAY AREA TERMINALS...RAIN AND SOUTHEASTERLY WINDS
WILL CONTINUE THROUGH THIS EVENING. CIGS AROUND 2000-2500 FEET
THROUGH TONIGHT. SHOWERS TAPERING BY SUNRISE FRIDAY. SE WINDS
WILL CONTINUE THROUGH FRIDAY WITH RAIN REDEVELOPING FRIDAY
AFTERNOON.

&&

.MARINE...AS OF 10:40 AM THURSDAY...SOUTHERLY WINDS TO INCREASE
ACROSS NORTHERN WATERS THIS AFTERNOON AS WARM FRONT APPROACHES
WITH SMALL CRAFT ADVISORIES POSTED. HAVE PUT A ROUGH BAR ADVISORY UP
STARTING AT 9 PM TONIGHT AS SEAS EXPECTED TO BUILD ABOVE 10 FEET
ACROSS THE SF BAR.

NEXT FRONT QUICK TO ARRIVE ON FRIDAY AFTERNOON WITH STRONGER SOUTH
WINDS ACROSS MOST OF THE WATERS. THEN WILL HAVE TO WATCH FOR
RAPIDLY BUILDING SEAS INTO SATURDAY...IN EXCESS OF 15 FEET.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...ROUGH BAR ADVISORY FOR SF BAR FROM 9 PM

&&

PUBLIC FORECAST: MM
AVIATION/MARINE: CW
Hazardous weather outlook, Jan 19, 7:36 AM PST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
736 AM PST THU JAN 19 2012

CAZ006-505>513-516>518-528>530-201400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
736 AM PST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

A WARM FRONT WILL MOVE INTO THE NORTH BAY BY THURSDAY AFTERNOON
WITH RAIN DEVELOPING ALONG WITH GUSTY SOUTHERLY WINDS. THE RAIN
BAND WILL SLOWLY MOVE SOUTHWARD INTO THE GREATER SAN FRANCISCO BAY
REGION ON THURSDAY NIGHT...DROPPING MODERATE AMOUNTS OF RAIN. THE
FRONT WILL WEAKEN AS IT APPROACHES THE MONTEREY BAY REGION LATE
THURSDAY NIGHT INTO EARLY FRIDAY WITH LITTLE OR NO RAIN ACROSS
SOUTHERN MONTEREY AND SAN BENITO COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER STORM WILL THEN ARRIVE FRIDAY NIGHT INTO EARLY SATURDAY
WITH ANOTHER ROUND OF MODERATE RAIN...LOCALLY HEAVY IN THE HILLS.
IN ADDITION...GUSTY SOUTHERLY WINDS WILL ACCOMPANY THE FRONTAL
PASSAGE FRIDAY NIGHT. SHOWERS WILL LINGER EARLY SATURDAY BUT MUCH
OF SATURDAY AFTERNOON INTO SUNDAY NOW LOOKS DRY BEFORE THE NEXT
FRONT ARRIVES LATER SUNDAY AND SUNDAY NIGHT. BY MONDAY THE PATTERN
LOOKS TO DRY OUT AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind, 3 debris flow. Local standard time, as filed.

Debris Flow, Coastal North Bay Including Point Reyes National Seashore

When
January 19, 9:10 PM PST to January 20, 2:00 AM PST
Where
Coastal North Bay Including Point Reyes National Seashore forecast zone
Property damage
$75,000
Reported by
State Official
Coordinates
38.290, -122.835 (the zone’s center; the record gives no point)

At approximately 2110 hours on January 19, 2012 State Route 1 was closed 5.5 miles north of Jenner due to a rock slide. The roadway reopened at 0200 hours on January 20, 2012.

Strong Wind, North Bay Interior Valleys

When
January 20, 6:00 PM PST to 9:00 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

A large dead tree fell at a residence on Robin Drive and Arnold Drive in El Verano.

Strong Wind, Southern Monterey Bay and Big Sur Coast

When
January 20, 9:45 PM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$11,000
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Trees brought down a power line near Eighth Street and Park Avenue in Monterey.

Strong Wind, Santa Clara Valley Including San Jose

When
January 21, 12:00 AM PST to January 22, 11:59 PM PST
Where
Santa Clara Valley Including San Jose forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

The Santa Clara County Sheriff's Department responded to four reports of downed trees, including Hecker Pass Highway at Rancho Vista Drive and along Santa Teresa Boulevard near Gavilan College.

Strong Wind, North Bay Interior Valleys

When
January 21, 12:00 AM PST to January 22, 11:59 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

More than 4000 Marin homes lost power due to strong winds.

Strong Wind, Northern Monterey Bay

When
January 21, 4:00 AM PST to 6:00 PM PST
Where
Northern Monterey Bay forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

In Santa Cruz strong winds caused at least two boats to break free from where they were anchored at the wharf, according to the harbor patrol. One boat washed ashore at Main Beach, sustaining severe damage.

Debris Flow, San Francisco Bay Shoreline

When
January 21, 8:55 AM PST to January 23, 6:00 AM PST
Where
San Francisco Bay Shoreline forecast zone
Property damage
$75,000
Reported by
Newspaper
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

A roadway collapsed and slid to a street below in the Oakland Hills Saturday morning. Firefighters responding to an 8:55 am call found about 50 feet of road gone at the intersection of Oakwood Drive and Wild Currant Way.

Debris Flow, Southern Monterey Bay and Big Sur Coast

When
January 22, 9:30 AM PST to January 31, 1:08 PM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Property damage
$75,000
Reported by
State Official
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

At approximately 0930 hours on January 22, 2012 State Route 1 was closed from 2 miles south of Lucia to 0.6 miles south of Lucia due to a slide. The roadway reopened to 1-way controlled traffic at 1308 hours on January 31, 2012.

Strong Wind, North Bay Interior Valleys

When
January 23, 6:30 AM PST to 7:00 AM PST
Where
North Bay Interior Valleys forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$23,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

In downtown Windsor residenta of four rental homes off Wild Oak Drive were awakened by a large oak tree that snapped at its base and crashed across the driveway, smashing at least one car and damaging the rooftop and gutter of one of the houses.

Strong Wind, Northern Salinas Valley / Hollister Valley / Carmel Valley

When
January 23, 7:00 AM PST to 8:00 AM PST
Where
Northern Salinas Valley / Hollister Valley / Carmel Valley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$11,000
Reported by
Newspaper
Coordinates
36.423, -121.192 (the zone’s center; the record gives no point)

Two large trees fell on the 1100 block of Wilma Drive and the 600 block of Seventh Street in Hollister. The tree that fell at the 600 block of Seventh Street knocked down power lines.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361920, 361925, 361928, 361926, 361929, 361927, 361922, 361919, 361923, 361924.